ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 154 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1844    
    Printed46    
    Emailed0    
    PDF Downloaded113    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents
LETTER TO EDITOR  
Year : 2013  |  Volume : 16  |  Issue : 2  |  Page : 155-156
Activated clotting time tube malfunction: A rare cause of heparin overdose


Department of Anaesthesia and Intensive Care, Post Graduate Institute of Medical Education and Research, Chandigarh, India

Click here for correspondence address and email

Date of Web Publication29-Mar-2013
 

How to cite this article:
Kumar B, Badamali AK. Activated clotting time tube malfunction: A rare cause of heparin overdose. Ann Card Anaesth 2013;16:155-6

How to cite this URL:
Kumar B, Badamali AK. Activated clotting time tube malfunction: A rare cause of heparin overdose. Ann Card Anaesth [serial online] 2013 [cited 2019 Sep 22];16:155-6. Available from: http://www.annals.in/text.asp?2013/16/2/155/109779


The Editor,

The activated clotting time (ACT) first described by Hattersley is routinely used as point of care test to monitor the anticoagulant effect of unfractionated heparin (UFH) in vascular surgery and during cardiopulmonary bypass. [1] Although there can be multiple causes for low ACT despite administration of recommended dose of heparin, it is commonly ascribed to inter individual variation in anticoagulant response to heparin, erratic behaviors of UFH among its own batches and low level of antithrombin III in the pediatric age group. [2] We faced a situation of low ACT in a child undergoing Blalock-Taussig (BT) shunt and later found a very unusual cause for this.

A 2-year old male child weighing 15 kg, with tetralogy of Fallot was scheduled for emergency BT shunt for repeated cyanotic spells. His preoperative hematology showed high hematocrit (60%), low platelet count (80,000/dL) and low prothrombin index (65%). The baseline ACT was 140 s. Induction and maintenance of anesthesia was uneventful. As per our institute protocol 1 mg/kg of UFH was administered through central line after verifying free back flow of blood before clamping of subclavian artery. ACT after 4 min of heparin administration showed a value of 160 s. A supplemental dose of UFH 1 mg/kg was administered. When the previous ACT tube (Actalyke C-ACT) which showed ACT 160 s was removed from the well of ACT monitor (Actalyke-Mini II, Helena Laboratories, Texas; US) to insert new ACT tube with fresh sample, no clot was found in the previous ACT tube. Careful examination of the ACT tube showed an unusual object inside the tube. The flip top of the ACT tube was opened and remaining blood was washed and we found two magnets inside the tube [Figure 1]. The ACT after a supplemental dose of UFH showed value of 700s. Patient required prolonged surgical hemostasis time before closure of chest and showed high chest drain output during the post-operative period that was managed conservatively.
Figure 1: Double magnet (arrow) in a activated clotting time test tube after washing out blood from the tube

Click here to view


In the original Hattersley's method of measurement of ACT, the test tube was placed in a water bath at 37°C for 60 s, removed every 5 s and tilted slowly until a clot had formed. The time taken for clot formation was noted as the ACT. [1] Applying the same principle, now test is performed with a fully automated technique where the clot formation is recorded electronically. [3] Commercially available ACT test tube contains inert silicious earth (diatomite-exoskeleton remains of diatomaceous earth or Celite) and a precisely aligned magnet. A magnetic detector is present within the test well. When 2 mL of fresh whole blood is added to the ACT test tube and inserted into the well, Celite activates the intrinsic pathway of coagulation while the magnetic detector senses the magnet within the test tube as the tube rotates slowly. With clot formation, the magnet is lifted up within the tube. As the magnet is displaced, it is no longer sensed by the instrument's magnetic detector. The instrument gives an audible beep and displays the coagulation time.

In this case probably a situation like stuck magnet developed before formation of clot due to presence of a second magnet and the displaced magnet was not sensed by magnetic detector giving rise to falsely low ACT value. This kind of mishaps can be avoided if the ACT tube is regularly inspected for any manufacture defects before adding blood, by looking for clot manually after the machine gives an ACT value and also by using a dual cartridge technique where the second cartridge acts as a control for the first. In addition, one has to be more careful in repeating the dose of heparin in cyanotic babies, where coagulation is already deranged.

 
   References Top

1.Hattersley PG. Activated coagulation time of whole blood. JAMA 1966;196:436-40.  Back to cited text no. 1
    
2.Young JA, Kisker CT, Doty DB. Adequate anticoagulation during cardiopulmonary bypass determined by activated clotting time and the appearance of fibrin monomer. Ann Thorac Surg 1978;26:231-40.  Back to cited text no. 2
    
3.Van Cott EM. Point-of-care testing in coagulation. Clin Lab Med 2009;29:543-53.  Back to cited text no. 3
    

Top
Correspondence Address:
Bhupesh Kumar
Department of Anaesthesia and Intensive Care, Post Graduate Institute of Medical Education and Research, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.109779

Rights and Permissions


    Figures

  [Figure 1]

This article has been cited by
1 Heparin overdose
Reactions Weekly. 2013; 1474(1): 23
[Pubmed] | [DOI]



 

Top